Maine, 2011Flood in Maine, September 6 to 7, 2011
September 6 to 7, 2011 · NWS GYX · 1 event in 1 county or zone
A slow moving cold front caused 2 to 4 inches of rain over a 2-day period resulting in minor flooding on the Kennebec River at Skowhegan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front caused 2 to 4 inches of rain over a 2-day period resulting in minor flooding on the Kennebec River at Skowhegan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 6, 11:31 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 6, 11:31 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1231 PM EDT TUE SEP 6 2011
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL STALL TO OUR SOUTH AND EAST THIS AFTERNOON.
HIGH PRESSURE AND DRIER AIR WILL TRY TO BUILD IN FROM THE NORTH TONIGHT.
THE STALLED FRONT WILL DRIFT BACK NORTH AND PROVIDE CLOUDS AND UNSETTLED
WEATHER WEDNESDAY AND THURSDAY. KATIA WILL PROVIDE LARGE SWELLS TO OUR
COASTAL WATERS AS IT TRACKS WELL OFFSHORE TO OUR SOUTH AND EAST ON FRIDAY.
HIGH PRESSURE WILL BUILD OVER THE WATERS FOR FRIDAY AND SATURDAY...BEFORE
ANOTHER FRONT APPROACHES THE AREA EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1230 PM...I MADE MINOR ADJUSTMENTS TO 1ST PERIOD CLOUD COVER,
POPS, AND TEMPS. SEEING SOME BUILDUPS AND LIGHT ECHOES DEVELOPING
ACROSS THE AREA AND WILL KEEP SLIGHT CHC POPS FOR EVEN MANY
NORTHERN SECTIONS INTO THE MID AFTERNOON HOURS.
950 AM...MINOR ADJUSTMENTS TO 1ST PERIOD GRIDS BASED ON RADAR
TREND AND MESONET.
7 AM...FORECAST GENERALLY IN GOOD SHAPE. LOOKS LIKE SFC WAVE ON
FRONT OVER LI...WITH ANOTHER ROUND OF LIGHT RAIN THROUGH ABOUT
MID-MORNING...WITH BACK EDGE OF PRECIP TO THE NW AROUND KBTV.
MIGHT SEE SOME SHRA LINGER ON THE COAST THROUGH MIDDAY TO EARLY
AFTERNOON. OTHERWISE...JUST SOME TWEAKS TO REFLECT CURRENT OBS.
PREVIOUSLY...SFC COLD FRONT HAS CLEARED THE CWA...AND WINDS HAVE
GENERALLY SHIFTED TO THE N WITH TEMPS AND TDS FALLING. WILL STILL
HAVE TO DEAL WITH SEVERAL MORE HOURS OF RAIN OR RAIN SHOWERS AS
THE FRONT MOVES SLOWLY OFFSHORE...AND WEAK WARM CONVEYOR BELT
DRIVEN AHEAD OF WAVE MOVING ALONG FRONT TO OUR SW...THROWING
MOISTURE OVER TOP OF THE FRONT INTO THE COOL AIR. ACTUALLY
NORTHERLY DOWNSLOPE IS TENDING TO BREAK UP THE STEADY RAIN INTO
SHOWERS IN THOSE FAVORED AREAS. GIVEN THAT ANY RAIN LEFT FROM THIS
SYSTEM WILL GENERALLY BE LIGHT...HAVE CANCELLED THE FFA. ONCE THE
WAVE MOVES TO OUR NE LATER THIS MORNING...WILL SEE AN END TO THE
RAIN...AND COULD SEE SOME CLEARING...ESPECIALLY IN THE N THIS
AFTERNOON. HOWEVER...FRONT WILL STALL JUST TO OUR S...SO COULD
STILL SEE A LOT OF CLOUDS IN THE S THIS AFTERNOON. MAXES WERE A
BIAS CORRECTED MAV/MET BLEND WITH HIGHS MID 60S N TO LOW 70S
S...WHICH EVEN WITHOUT MUCH SUN...SHOULD WARM THANKS TO THE
DOWNSLOPE.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SOME VERY WEAK SFC HIGH PRES WILL ATTEMPT TO BUILD IN FROM THE N
TONIGHT. WILL ALLOW FOR MORE CLEARING IN THE N...WHERE TEMPS WILL
COOL QUICKLY IN THE EVENING. THE S ZONES WILL REMAIN MAINLY
CLOUDY...BUT SHOULD STAY DRY THROUGH MOST OF THE EVENING...BEFORE
THAT STALLED FRONT BEGINS TO LIFT N AS IT IS ACTED UPON BY BOTH THE
REMNANTS OF LEE OVER THE CENTRAL APPALACHIANS...AND BUILDING A
BUILDING RIDGE OVER THE ATLANTIC SUPPORTED BY SUBSIDENCE TO THE N
OF KATIA. EXPECT SHRA TO MOVE INTO SRN NH BY DAYBREAK WED...WITH
CLOUDS SPREADING BACK TO THE N LATE TONIGHT INTO WED MORNING.
THE RIDGING TO THE EAST MAY KEEP THE ERN ZONES DRIER AS THE FRONT
LIFTS N ON WED...WITH THE BETTER CHC FOR SHRA IN THE WRN ZONES.
HOWEVER...WITH CLOUDS AND WEAK ONSHORE FLOW DEVELOPING...IT WILL
BE COOL WITH HIGHS MAINLY IN THE LOW TO MID 60S.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
WED NGT ANY PROGRESS THE BOUNDARY MADE THRU THE AREA WILL BE GIVEN
RIGHT BACK AS IT RETURNS NWD AS A WARM FRONT. RIDGING AHD OF
HURRICANE KATIA WILL ENSURE THAT THE FRONT WILL NOT CLEAR THE
COAST. INSTEAD THE BOUNDARY SHOULD STALL OVER THE CWFA AND PROVIDE
A FOCUS FOR PCPN. THE REMNANTS OF T.S. LEE OVER THE OHIO VLY WILL
KEEP SW FLOW OVER THE AREA...AND WITH TROPICAL ORIGINS HEAVY RAFL
WILL BE A POSSIBILITY INTO THU. SLOWLY HIGH PRESSURE WILL BUILD IN
FROM THE N AND KATIA WILL SLINGSHOT OUT TO SEA...DRYING THE CWFA
OUT FROM N TO S. HIGH PRESSURE LOOKS TO REMAIN IN CONTROL UNTIL
EARLY NEXT WEEK...WHEN RETURN FLOW AHD OF AN APPROACHING FRONT
WILL INCREASE MOISTURE AND SHRA/TSTM CHCS.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM...GENERALLY SEEING MVFR TO VFR ATTM...AND THIS SHOULD
CONTINUE INTO THIS MORNING. COULD SEE A BRIEF PERIOD OF IFR FOR A
FEW HOURS AROUND SUNRISE...WITH ALL TERMINALS IMPROVING TO VFR NY
MIDDAY.
VFR CONTINUES TONIGHT...WITH ONLY EXCEPTION BEING KPSM...WHICH
COULD SEE MVFR IN SHRA BEFORE DAY BREAK WED.
LONG TERM...MVFR OR LOWER CONDITIONS POSSIBLE IN SHRA WED NGT INTO
THU. GRADUALLY IMPROVEMENT TO VFR CONDITIONS EXPECTED BY FRI.
&&
.MARINE...
SHORT TERM...SCA HAS BEEN CANCELLED AS WINDS SEAS HAVE FALLEN BLO
CRITERIA. WINDS SHOULD STAY BLO SCA LVLS THROUGH WED...BUT SEAS
WILL INCREASE ONCE AGAIN TONIGHT AND WED IN THE OPEN
WATERS...THANKS TO SWELL ASSOCIATED WITH KATIA.
LONG TERM...SCA CONDITIONS FOR MAINLY HAZARDOUS SEAS APPEAR LIKELY
THRU MUCH OF THE WEEK AS KATIA MAKES ITS CLOSEST APPROACH TO NEW
ENGLAND.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
ES
Hazardous weather outlook, Sep 6, 2:10 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
310 AM EDT TUE SEP 6 2011
ANZ151-153-MEZ007>009-012>014-018>028-NHZ001>010-013-014-070715-
PENOBSCOT BAY-CASCO BAY-NORTHERN OXFORD-NORTHERN FRANKLIN-
CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
310 AM EDT TUE SEP 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW
HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND PENOBSCOT BAY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150-152-154-070715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
310 AM EDT TUE SEP 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 6, 9:57 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1057 AM EDT TUE SEP 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG BOW 43.13N 71.55W
09/05/2011 MERRIMACK NH EMERGENCY MNGR
SIX RVS DESTROYED AND SIX DAMAGED. WIND GUST ESTIMATED
AT 60 MPH
&&
EVENT NUMBER GYX1100460
MPKFlood, Somerset
- When
- September 6, 2:00 PM EST to September 7, 3:15 AM EST
- Where
- Somerset County, 0.46 mi E of Skowhegan to 0.36 mi E of Skowhegan
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.770, -69.711
A slow moving cold front caused 2 to 4 inches of rain over a 2 day period resulting in minor flooding on the Kennebec River at Skowhegan. The River crested at 36,366 cfs. Flood flow is 35,000 cfs.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, September 6 to 13, 20111 death · 3 injured · $1.6 million · 11 events
- Tornado and Flash Flooding in North Carolina, September 6, 2011$100,000 · EF0 · 6 events
- Flash Flooding and Flooding in New York, September 6 to 10, 201142 events
- Flooding in West Virginia, September 6 to 7, 2011$37,000 · 4 events
- Damaging Winds in Florida, September 6 to 7, 2011$26,000 · 52 kt wind · 4 events
- Flash Flood and Heavy Rain in Arizona, September 6, 2011$20,000 · 2 events
- Flash Flood in Arizona, September 6, 2011$20,000 · 1 event
- Tornado in North Carolina, September 6, 2011$20,000 · EF0 · 1 event
- Flooding in New Jersey, September 6 to 8, 20117 events
- Drought in Minnesota, September 6 to 30, 20115 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 6, 20115 events
- Flash Flood and Flooding in Delaware, September 6 to 8, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348433.